Texas, 2012

Hail in Texas, May 20, 2012

May 20, 2012 · NWS OUN · 3 events in 2 counties and zones

A dryline swept across northern Texas during the late afternoon of May 20th. High instability combined with favorable winds aloft resulted in rapid severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A dryline swept across northern Texas during the late afternoon of May 20th. High instability combined with favorable winds aloft resulted in rapid severe thunderstorm development. Mainly large hail affected parts of Wilbarger, Wichita, and Greer counties in western north Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 20, 1:46 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 20, 1:46 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN MAY 20 2012

.DISCUSSION...
AS WE TRANSITION TO NORTHWEST FLOW WITH FAR SOUTHERN PORTION OF
PLAINS TROUGH PROGRESSING EASTWARD ACROSS KANSAS...SCATTERED
THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOP ACROSS CENTRAL
OKLAHOMA INTO THE EARLY EVENING. ADDITIONAL STORM DEVELOPMENT
POSSIBLE ACROSS NORTH-CENTRAL OKLAHOMA NEAR DIFFERENTIAL HEATING
BOUNDARY...AND ALSO ACROSS FAR SOUTHERN OKLAHOMA AND NORTH TEXAS
NEAR MAIN FRONTAL BOUNDARY. OVERALL UPPER SUPPORT NOT ALL THAT
GREAT AND MOST OF THE REGION HAS BEEN AFFECTED BY DAYTIME CLOUD
COVER. MOSTLY SUNNY AND UNSTABLE REGION ACROSS THE RED RIVER
VALLEY OF SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA WILL NEED TO BE
MONITORED...BUT SUBSIDENCE ON SOUTHERN/DOWNSTREAM PERIPHERY OF
STORM COMPLEX EVIDENT IN SATELLITE TRENDS.

WILL KEEP POPS GOING TOMORROW AND TOMORROW NIGHT WITH MAIN
BOUNDARY NEAR SOUTHERN AND WESTERN PORTIONS OF CWA...WITH POPS
MAINLY CONFINED TO WESTERN/SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. WARMING TREND AND RETURN TO SOUTHERLY WIND DURING THE WEEK
EXPECTED WITH DRY FORECAST AFTER MONDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  79  59  85 /  40  10  10  10
HOBART OK         59  78  61  87 /  30  20  10  10
WICHITA FALLS TX  65  83  62  90 /  30  30  10  10
GAGE OK           51  78  59  89 /  20  20  10  10
PONCA CITY OK     54  77  53  82 /  20  10  10  10
DURANT OK         66  85  60  86 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 20, 10:55 AM CST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN MAY 20 2012

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS LATE THIS AFTERNOON
AND EVENING.

DISCUSSION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP ACROSS WEST CENTRAL AND CENTRAL OKLAHOMA THROUGH
THE MID AFTERNOON HOURS.  LIMITED INSTABILITY WILL KEEP STORMS
BELOW SEVERE LEVELS...BUT A FEW STORMS WILL PRODUCE SMALL HAIL...
FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL.

SUNSHINE AND BETTER INSTABILITY ACROSS THE SOUTHERN THIRD OF
OKLAHOMA AND WESTERN NORTH TEXAS MAY RESULT IN ISOLATED TO
WIDELY SCATTERED STORMS BY LATE AFTERNOON.  A WEAK COLD FRONT
AND DIFFERENTIAL HEATING MAY HELP WITH THE DEVELOP OF
STORMS...BUT LARGE SCALE FORCING WILL BE WEAK AT BEST.  IF
STORMS CAN FORM...A FEW MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS ALONG WITH GUSTY WINDS AND HEAVY RAIN.  STORM
INTENSITY WILL DECREASE BY THE MID-EVENING.

PROBABILITY TABLE... VALID THROUGH 700 AM CDT MONDAY MAY 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS CHANCES WILL PERSIST MONDAY AS THE FRONT STALLS ACROSS
SOUTHERN OKLAHOMA ON MONDAY AND THEN BEGINS TO RETREAT
BACK TO THE NORTH MONDAY NIGHT. THE RISK OF SEVERE WEATHER IS
RELATIVELY LOW.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
5 AM MONDAY.

In the hours before

Special weather statement, May 20, 9:55 AM CST, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1055 AM CDT SUN MAY 20 2012

OKZ025-201630-
OKLAHOMA OK-
1055 AM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OKLAHOMA COUNTY UNTIL
1130 AM CDT...

AT 1054 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THE
VILLAGE...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3547 9737 3554 9758 3563 9756 3562 9728
TIME...MOT...LOC 1554Z 278DEG 13KT 3556 9751
Special weather statement, May 20, 10:22 AM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CDT SUN MAY 20 2012

OKZ024-201700-
CANADIAN OK-
1122 AM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CANADIAN COUNTY
UNTIL 1200 PM CDT...

AT 1118 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EL RENO...
MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
FREQUENT CLOUD TO GROUND LIGHTNING...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

LAT...LON 3549 9767 3548 9795 3559 9800 3568 9773
TIME...MOT...LOC 1618Z 252DEG 15KT 3554 9793
Special weather statement, May 20, 2:33 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT SUN MAY 20 2012

OKZ037-TXZ085-202115-
TILLMAN OK-WILBARGER TX-
333 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TILLMAN AND
WILBARGER COUNTIES UNTIL 415 PM CDT...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FARGO...
MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VERNON...DAVIDSON...FARGO...HARROLD AND OKLAUNION.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3436 9924 3434 9923 3435 9919 3438 9920
      3446 9905 3405 9896 3404 9933 3428 9938
TIME...MOT...LOC 2030Z 245DEG 12KT 3423 9926

MBS
Local storm report, May 20, 3:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 S DAVIDSON            34.20N 99.08W
05/20/2012  E1.00 INCH       WILBARGER          TX   EMERGENCY MNGR

&&

JPIKE

The radar

The Altus AFB radar (KFDR), 20 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Wilbarger

When
May 20, 3:26 PM CST to 3:27 PM CST
Where
Wilbarger County, 5.93 mi NE of Oklaunion
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.200, -99.080

Hail, Wichita

When
May 20, 4:03 PM CST to 4:04 PM CST
Where
Wichita County, 4 mi N of Electra
Measured
1 in hail
Reported by
Public
Coordinates
34.088, -98.920

Hail, Wichita

When
May 20, 4:50 PM CST
Where
Wichita County, Kamay
Measured
1 in hail
Reported by
Public
Coordinates
33.860, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383176, 383178, 383180.